Michigan, 2017Hail and Damaging Winds in Michigan, June 3, 2017
June 3, 2017 · NWS MQT · 5 events in 3 counties and zones
A low pressure system and warm front moving into the region generated isolated severe thunderstorms across portions of western Upper Michigan on the afternoon of the 3rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system and warm front moving into the region generated isolated severe thunderstorms across portions of western Upper Michigan on the afternoon of the 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 3, 1:42 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 3, 1:42 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
242 PM EDT Sat Jun 3 2017
.SHORT TERM...(This evening through Sunday)
Issued at 229 PM EDT SAT JUN 3 2017
The main forecast concern during the short-term will be the
potential for strong to severe thunderstorms late this afternoon
into this evening as a cold front passes through the area.
Into this evening: A shortwave and associated sfc low pres system
moving e from southern Manitoba into NW Ontario will push a cold
front into the western U.P. late this afternoon and into the eastern
U.P. this evening. The increased forcing along the front along with
instability ahead of the cold front will be more than enough to kick
off a decent round of showers and thunderstorms. Increased sunshine
and theta-e/moisture advection late morning into early afternoon
over the western portion of the U.P. yielded SBCAPE values of 1500-
2000 j/kg over interior portions of western Upper Mi by 18z.
Depending on amount of cloud cover, model consensus would support
MLCAPES of 1500-2000 through afternoon into early evening as sfc
dewpoints rise into the lower 60s ahead of the incoming cold front.
Although deep layer is not forecast to be strong (20-25 knots ahead
of the cold front), it should be enough given expected instability
to lend support to some organized strong to possibly severe
thunderstorms. Also shear vectors are expected to be orthogonal to
the front, which again lends support to more organized structure to
the thunderstorms as they develop/move into the western U.P. between
21Z-00Z. There also appears to be good directional shear through the
lower levels with a south to southeast wind at the surface quickly
veering with height and becoming westerly aloft, potentially leading
to more sustainable updrafts. Additionally, soundings are showing an
inverted V signature, along with some mid level drying, which would
help to allow the convection to become cold pool dominated. The main
concern initially could be large hail if individual supercells
develop ahead of the front, but then convection should quickly
transition to QLCS with damaging wind becoming bigger threat as the
cold pool develops. This all continues to support the slight risk
for severe thunderstorms into this evening across much of the fcst
area as highlighted in the updated SPC Day 1 Outlook.
Overnight: Majority of mesoscale models suggest linear storms will
move quickly east-southeast through the forecast area this evening
exiting much of Upper MI by midnight. The west half of the U.P.
will likely be through with the storms by early-mid evening, while
the east half will see the storms push out of the area by midnight.
The rest of the night should be mainly dry with some clearing skies
expected from the west.
Sunday: Main shortwave trough over Manitoba is fcst to drop se thru
the Upper Great Lakes. Timing of this trough will be important for
determining the potential of additional t-storms and at this point
models appear to show trough moving through in the afternoon lending
support for t-storms given buildup of diurnal instability. Lake
breeze development will provide focus for increased convergence,
mainly into central and especially s central Upper MI, and these
should be the areas more likely to see t-storms. Model consensus
indicate the potential of mlcape of around 1000j/kg along the lake
breeze convergence zones. With 35-40kt of deep layer shear, this
would certainly support the potential of well organized severe
storms. Otherwise, with shortwave dropping across the area, expect
isold/sct -shra across the rest of the cwa with lesser chcs of
showers e where air mass will be more stabilized by flow off Lake
Superior.
.LONG TERM...(Sunday night through Saturday)
Issued at 241 PM EDT SAT JUN 3 2017
Overall pretty quiet in the long term and not so much in the short
term. Could see some light showers or drizzle behind a shortwave Sun
night. Other than that the only chance for precip is late next week
into the weekend, but that is quite uncertain so only minimal
chances. Didn't make any changes from the blended initialization;
focusing my time to prep for possible severe weather today and
assist in some short term forecasting.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 134 PM EDT SAT JUN 3 2017
Mainly VFR conditions are expected through much of this TAF period;
however, there could be some lower ceilings/viSIbilities at times
as heavier showers and thunderstorms develop this afternoon into
this evening. The thunderstorms would impact KIWD and KCMX by mid
afternoon and then KSAW by late afternoon/early evening. Some of
the thunderstorms may become severe and produce large hail and
gusty winds. Look for improving conditions overnight although
models suggest the possibility of an MVFR stratus deck moving in
from Lake Superior into KCMX Sunday morning as an onshore flow
develops. The development of stratus deck over Lake Superior will
be highly dependent on how much rain occurs over the lake late
this afternoon and evening.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 229 PM EDT SAT JUN 3 2017
Winds will remain near to below 20kts through the forecast period
outside of any thunderstorm activity into this evening. There may be
some strong to severe thunderstorms over western portions of Lake
Superior this afternoon and central and eastern portions late this
afternoon into this evening as a cold front moves across the area.
Otherwise, high pressure builds into the area for the first half of
the work week, keeping winds below 20 knots.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Voss
LONG TERM...Titus
AVIATION...Voss
MARINE...Voss
Hazardous weather outlook, Jun 3, 4:24 AM EST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
524 AM EDT Sat Jun 3 2017
MIZ001>007-009>014-084-085-041200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
524 AM EDT Sat Jun 3 2017 /424 AM CDT Sat Jun 3 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Scattered thunderstorms will spread over western Upper Michigan
this morning. None of these storms are expected to be severe.
Scattered to numerous thunderstorms will develop this afternoon
over west and central Upper Michigan with greatest coverage over
the west late this afternoon and across the central this evening.
Some of these storms may become severe, producing large hail and
damaging winds. The thunderstorms will end from west to east
tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms are possible Sunday afternoon inland from Lake
Superior.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our web site, or through Facebook or Twitter.
LSZ162-240>251-263>267-041200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
524 AM EDT Sat Jun 3 2017 /424 AM CDT Sat Jun 3 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected over western Lake Superior
this morning, then across much of Lake Superior this afternoon
and evening. Isolated severe storms, producing large hail and
strong winds are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated thunderstorms are possible over western Lake Superior on
Sunday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-041200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
524 AM EDT Sat Jun 3 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms developing this afternoon will
become numerous this evening, then end overnight. Some of the
thunderstorms this afternoon and evening may become severe,
producing large hail and strong winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms are possible Sunday afternoon.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Rolfson
Thunderstorm Wind, Ontonagon
- When
- June 3, 3:08 PM EST to 3:13 PM EST
- Where
- Ontonagon County, Paulding
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 46.400, -89.180
Multiple trees were reported down in Paulding.
Hail, Gogebic
- When
- June 3, 2:15 PM CST to 2:18 PM CST
- Where
- Gogebic County, 1.38 mi N of Watersmeet
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.290, -89.180
Dime to nickel sized hail with heavy rain was reported in Watersmeet at Lac Vieux Desert Golf Course and the Ottawa National Forest Visitor Center. No strong winds were reported.
Thunderstorm Wind, Iron
- When
- June 3, 2:56 PM CST to 3:01 PM CST
- Where
- Iron County, 3.19 mi WSW of Basswood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 46.160, -88.880
The Iron County Sheriff reported multiple trees down near the intersection of Highway US-2 and Forest Highway 16. A large truck was hung up on one of the downed trees.
Thunderstorm Wind, Iron
- When
- June 3, 3:20 PM CST to 3:25 PM CST
- Where
- Iron County, 2.36 mi SW of Gaastra
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 46.030, -88.640
Several small trees were reported down near Stambaugh. Time of the report was estimated from radar.
Thunderstorm Wind, Iron
- When
- June 3, 3:43 PM CST to 3:47 PM CST
- Where
- Iron County, 0.69 mi N of Crystal Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 46.110, -88.330
The Gogebic/Iron County Central Police Dispatch reported a tree down in Crystal Falls.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 3 to 7, 20176 deaths · 2 events
- Flooding in Wyoming, June 3 to 24, 2017$2.0 million · 5 events
- Hail and Damaging Winds in South Carolina, June 3, 2017$110,000 · 56 kt wind · 5 events
- Flash Flooding and Lightning Strike in Arkansas, June 3 to 5, 2017$50,000 · 6 events
- Flash Flood and Flood in Mississippi, June 3 to 5, 2017$60,000 · 2 events
- Damaging Wind in Michigan, June 3, 2017$20,000 · 50 kt wind · 1 event
- Damaging Winds in Minnesota, June 3, 201756 kt wind · 3 events
- Flooding in Wyoming, June 3 to 22, 20172 events
- Flooding in Wyoming, June 3 to 22, 20172 events
- Hail in Wisconsin, June 3, 20170.75 in hail · 2 events
- Hail in Wisconsin, June 3, 20171 in hail · 1 event
- Flash Flood in Wyoming, June 3 to 21, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703970, 703971, 703972, 703974, 703973.